Alert archive / Connecticut / Flash Flood Warnings in 2024

Flash Flood Warning 12, NWS Boston/Norton, MA

June 30, 2024Capitol Planning Region, Connecticut

NWS Boston/Norton, MA issued this flash flood warning at Jun 30, 2024, 1:45 PM EDT for Capitol Planning Region, Connecticut. It was in force for 4 hr. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2024, 1:45 PM EDT (17:45 UTC)
Expired
Jun 30, 2024, 5:45 PM EDT
In force
4 hr
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Flood severity
None

County Capitol Planning Region, CT

The radar

The Brookhaven radar (KOKX), 90 km from the middle of the area, began a volume at 17:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 2:00 PM EDTFLOOD2 Se West Hartford, CTIn West Hartford a car was stuck in street flooding at Flatbush Ave and Oakwood Ave. Relayed by amateur radio.
Jun 30, 2:25 PM EDTFLOOD1 Sse New Britain, CTIn New Britain there was 8 inches of water covering a backyard.
Jun 30, 2:25 PM EDTRAIN 3.041 Sse New Britain, CTIn New Britain, 3.04 inches of rain fell in one hour.
Jun 30, 2:32 PM EDTRAIN 2.752 E Southington, CT
Jun 30, 2:45 PM EDTFLOOD2 Se Plainville, CTIn Southington there was a car stuck in street flooding with water past the bumper. Relayed by amateur radio.
Jun 30, 3:04 PM EDTRAIN 3.7Plainville, CTSpotter reported 3.70 inches of rain in 1 hour 45 minutes in Plainville.
Jun 30, 3:06 PM EDTFLOODPlainville, CTSpotter reported widespread flooding in the area.
Jun 30, 3:20 PM EDTFLOODPlainville, CTIn Plainville, video showed a firetruck driving through flooded streets with water up to the wheel wells.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 5.8 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2024-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 856 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2024-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
856 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
1165 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

477 
WGUS51 KBOX 301745
FFWBOX
CTC003-302145-
/O.NEW.KBOX.FF.W.0012.240630T1745Z-240630T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Boston/Norton MA
145 PM EDT Sun Jun 30 2024

The National Weather Service in Norton has issued a

* Flash Flood Warning for...
  Hartford County in northern Connecticut...

* Until 545 PM EDT.

* At 145 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is expected to 
  begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Hartford, New Britain, West Hartford, Bristol, Manchester, East 
  Hartford, Southington, Glastonbury, Newington, Vernon, Windsor, 
  Wethersfield, South Windsor, Farmington, Simsbury, Bloomfield, 
  Berlin, Rocky Hill, Avon and Plainville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4185 7293 4188 7274 4187 7252 4159 7243
      4158 7247 4165 7251 4163 7263 4164 7263
      4163 7271 4161 7272 4158 7275 4155 7282
      4157 7285 4155 7285 4156 7288 4156 7295
      4164 7294 4164 7298 4180 7302 4181 7295

FLASH FLOOD...RADAR INDICATED

$$

BW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 10:04 AM EDT, 3 hours 41 minutes earlier.

Area forecast discussion, Jun 30, 10:04 AM EDT, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1004 AM EDT Sun Jun 30 2024

.SYNOPSIS...
A slow-moving cold front could bring a few showers and storms
to the immediate south coast this morning, but these quickly
move offshore. There is a greater risk for strong to severe
thunderstorms this afternoon and evening as this front is moving
by. The main risk is damaging wind gusts and locally heavy
downpours, but large hail and an isolated tornado cannot be
ruled out. Hit or miss showers/storms are possible on Monday,
although drier weather prevails most of the time. High pressure
brings dry weather, seasonably warm temperatures and low levels
of humidity for Tuesday and Wednesday. Turning more humid and
unsettled for the Fourth of July thru the early part of the
weekend with a couple of disturbances offering chances for
clouds, showers and thunderstorms.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
10 AM update...

The main concern this afternoon is severe weather. Already a
pretty unstable environment this morning with MLCAPES up to 1500
J/kg across the interior. Lots of breaks in the low clouds away
from the south coast will lead to further heating. This
combined with rich low level moisture with dewpoints in the low-
mid 70s will result in MLCAPES likely increasing to 2000-3000
J/kg which is rather robust instability for SNE. Combined with
deep layer shear 40-50 kt is a very favorable environment for
organized storms to develop including supercells if there are
any discrete storms. CAMs indicate the most likely storm mode
will be line segments or even a QLCS as linear forcing ahead of
the cold front and pre-frontal trough results in storms
organizing into a line. Damaging winds will be the primary
threat, but large hail or an isolated tornado will be possible
with any discrete supercells although this is a lesser threat. A
QLCS tornado is also possible given orientation of increasing
0-3km shear. In addition to severe potential there will be a
heavy rain and localized flash flood threat with any training of
storms.

It appears storms will initially fire along a pre-frontal trough
early to mid afternoon in the interior before approaching the
south coast late afternoon/early evening. Given the marine layer
near the south coast would expect storms to weaken somewhat as
they approach the coast but strong shear may help to sustain
them longer than they otherwise would be in a weaker shear
environemnt. Some of the CAMs also indicating a second line of
storms with the cold front late afternoon and evening.

Previous Discussion...

Highlights

* Main story for today will be a round of strong to severe
  thunderstorms this afternoon into the evening. Main threats
  are damaging wind gusts and heavy downpours, which could lead
  to flooding in some of the more flood prone spots. Cannot rule
  out large hail and an isolated tornado.

* Any AM shower/storms along the immediate south coast push
  further offshore by mid/late AM.

Period anticipated to start with some showers/storms along the
immediate south coast today. Leaned fairly heavily on the latest
NSSL WRF and ARW as they are handling the current shower
activity fairly well. This uptick in showers/storms anticipated
along the south coast as the 925 hPa SWly low level jet begins
to slide offshore. Will see a bit of a shift of the wind
direction resulting in some convergence, but think activity will
mostly be focused along/south of the south coast given this is
where the strongest winds are located. This first rounds
activity is not anticipated to be strong/severe as despite the
increasing instability the deep layer shear is disjointed until
this afternoon. Confidence a bit lower than usual given
guidance is all over the place, but erring on the side of
caution given we are within the warm sector. Any of these
showers/storms could produce heavy downpours with a 2-2.5 inch
PWAT plume overhead and warm cloud layer depths of 4-4.5 km.

Main concern in the forecast comes for this afternoon into the
evening as a strong cold front slides in from the west and a
trough digs into the eastern Great Lakes. This forcing will be
more than enough to trigger activity today. As for moisture we
will see the anomalous PWAT plume start sliding offshore, but
still are quite high with NAEFS indicating us 2.5 to 3 STD above
model climo. Should see PWATs around 1.5-2 inches, and still
have fairly deep 3.5-4.5 km warm cloud layer depths. So heavy
downpours still a risk, but fortunately expecting things to be
fairly progressive. This should minimize the risk for flooding,
but think the typical prone spots are still areas that will need
to be closely monitored.

As previous forecast shift mentioned and as is one of the flies
in the ointment our mid level lapse rates are quite marginal.
This should be made up for by the increasing heat with 925 hPa
temps of 20-22 degrees Celsius and low to mid 70 degree
dewpoints. This will result surface based CAPEs of 1500-2500
J/kg across the interior. Deep layer shear (0-6 km layer) will
increase 40 to 50 kts and low level lapse rates will be around
6-8 degrees Celsius. Given these parameters in combination with
the forcing will be very favorable for more organized storms to
develop. At this point based on CAMs appears that there could be
a brief window wMain theme of the forecast is still intact. Made some
adjustments to account for latest observed trends.
here a few discrete supercells develop before things quickly
congeal into a line, given the strong linear forcing.
Anticipating that risk for large hail comes in that brief window
where there are supercellular storms. Overall though am
anticipating more of a QLCs event as advertised by all the CAMs.
This will really elevate the damaging wind gust threat. Though
should note that we will have roughly 100-150 of 0-3 km SRH and
low LCL heights. SPC SREF still showing moderate probs (30-50
percent) of STP >1. Think this risk will likely come with both
the discrete and linear activity. Best shot for severe weather
still along and NW of I-95 as the marine layer should limit near
the coast. Can see this quite clearly with latest HREF 2-5 km
updraft helicity moderate probabilities (30-50 percent) away
from the coast where the probs quite rapidly drop. Latest ML
guidance all really hitting the wind risk per the Nadocast, NCAR
HRRR Neural Network Convective Hazards and CSU. Though all do
also indicate that their is also a lower risk for hail and an
isolated tornado.

Timing wise previous shifts forecast looks quite reasonable.
Still thinking will see an update 18-20Z and activity gradually
moving southeastward toward the coast by the evening, 00-02Z.
Uncertain how strong the activity will be along coastal areas
given the stable marine layer, but the deep layer shear could
sustain activity a bit. Just not sure if once it reaches the
coastal areas how much of the wind will be able to get to the
ground. High temps generally in the 80s for most today.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
Highlights

* Any lingering showers/storms along and near the south coast
  pushing offshore before midnight. Dry heading into Mon AM.

* Widespread scattered hit or miss showers/storms on Mon.

The trough over the eastern Great Lakes digs into the Mid
Atlantic/Upstate NY by early Mon. The trough cuts off and lifts
into southern New England by early afternoon before pushing
offshore during the evening. The cold front slides offshore
tonight and a surface trough digs extends into southern New
England on Mon.

Should see any lingering shower/storms across the region pushing
offshore tonight as the cold front sweeps through. As previously
mentioned there could potentially be a few strong storms given
the deep layer shear. Still have questions especially SE of I-95
given the marine layer in place. Regardless, will see activity
ending as it moves offshore. Drier weather anticipated after
midnight in wake of the cold front. Lows will mostly be in the
60s.

Main concern on Monday is that will have a roughly -15 to -20
degree cold pool moving in overhead with the cutoff low. This in
combination with daytime heating will result in fairly
widespread CU and hit or miss showers/storms developing. Given
the environment would not be surprised if we are able to get
some small hail, though do wonder if moisture will be a bit too
limited. Given the focus on the immediate near term did not dive
too deeply into this, but will need to be looked at in future
updates. Though at the moment current ML probs don't really
hammer this risk. Expecting a much more comfortable airmass to
push in as dew points fall into the 50s/low 60s. High temps a
bit cooler than seasonable with readings in the 70s.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Highlights:

* Dry and warm with tolerable humidity levels for Tue and Wed.

* Turning more humid and active for Independence Day, and
  potentially into Fri/Sat too, with clouds, showers and storms
  possible. Exact timing remains uncertain.

30/00Z guidance suite was in rather good agreement with the overall
synoptic pattern. Broad mid level ridging to start out this portion
of the forecast is expected to transition to broad troughing towards
next weekend. At the surface, a large high pressure should be over
southern New England Tuesday into Wednesday. This high pressure
should be far enough offshore to permit a cold front to approach
from the west on Independence Day, but it is a little complicated.
The offshore high pressure may not permit this front to make it all
the way into, or through, our region before being driven back north.

Dry weather with near to slightly above normal temperatures Tuesday
and Wednesday. Increasing risk for some showers and isolated
thunderstorms Wednesday night into Thursday. Also expecting
increased humidity with above normal temperatures Thursday into
Saturday. The timing and coverage of these showers and thunderstorms
remains the most uncertain aspect of this forecast. With many
outdoor plans for the holiday, it would be best to monitor the
forecast over the coming days.

This uncertainty lingers late this week. As such, stayed close the
NationalBlend solution for now, as it is ensemble-based. This meant
a broad chance for showers and thunderstorms Friday into Saturday,
but am not expecting it to be raining this entire time.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
Forecast Confidence Levels:

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Today...Moderate confidence.

Conditions improve to VFR for most by roughly 13-16Z. The only
exception is for PVD-OWD where MVFR to LIFR stratus lingers.
May have a few showers/storms exiting the Cape and Islands
during this timeframe.

Another round of showers/storms expected to materialize roughly
17-19Z across the interior. These will push southeastward toward
the south coast by the evening. Strong to severe storms
possible, which if impacting a terminal would bring the risk of
damaging wind gusts and conditions briefly deteriorating to MVFR
to LIFR. Have handled this risk with a PROB30 for all terminals,
except across the south coast where am uncertain on how quickly
the line weakens given the stable boundary layer as the marine
layer will be in place. For now utilized a VCTS for this. Will
have SW winds at 101-5 kts with gusts of 20-30 kts. Winds
shifting to the W/WNW toward the evening across the interior.

Tonight...Moderate confidence.

MVFR to IFR with showers/t-storms in the evening along the
south coast, then improving to VFR overnight. Wind shift to NW
00-06Z. Speeds of 5-10 kts with gusts diminishing toward 03-06Z,
but will then increase to 15-20 kts toward daybreak.

Monday...High confidence.

VFR to start, but as CU develops will have borderline MVFR/VFR
cloud bases. Should see hit or miss showers/storms developing,
which could potentially produce some small hail. Winds out of
the NNW to N at 5-10 kts with gusts of 15-20 kts.

KBOS TAF...Moderate confidence in TAF.

Will improve to VFR roughly 15-17Z. Scattered showers/storms
developing 19-23Z and could bring strong to perhaps damaging
winds and brief heavy downpours. Improving to VFR as
showers/storms move toward the south coast by the evening. S to
SW winds at 10-15 kts with 20-25 kt gusts. Winds shifting to the
W/WNW during the evening once the showers/storms slide through.

KBDL TAF...Moderate confidence in TAF.

Will have increasing chances of showers/storms this
afternoon/evening, some of which could bring strong to perhaps
damaging wind gusts. Have handled with a PROB30 from 17-23Z.
These storms moves S/SE of the terminal during the evening and
will fairly quickly improve to VFR. Winds out of the S at 5-15
kts. Will shift to the W/WNW this evening in wake of
shower/storm activity. Could have some 15-20 kt gusts this
afternoon (not associated with the thunderstorms).

Outlook /Monday Night through Thursday/...

Monday Night through Tuesday Night: VFR.

Wednesday: VFR. Breezy.

Wednesday Night: VFR. Breezy. Slight chance SHRA.

Independence Day: Mainly VFR, with local MVFR possible. Breezy.
Slight chance SHRA.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Today through Tonight...High confidence.

Gusty S to SW on today with gusts to 25 kt at times. SCA
continued for all waters. Winds shift to NW tonight as the cold
front pushes through. Fog lingers today, especially across the
south coastal waters due to increasing dew points. A few
t-storms possible over the waters this morning, then more
showers and t-storms moving across the waters late Sun and Sun
night. This later activity has the potential to still be strong
to severe producing strong wind gusts.

Monday...High confidence.

Winds out of the N to NW. Will see speeds of 10-20 kts earlier
in the day diminishing to 5-10 kts late as high pressure builds
in. Seas diminishing to 2-4 ft late.

Outlook /Monday Night through Thursday/...

Monday Night: Winds less than 25 kt. Seas locally approaching
5 ft.

Tuesday through Wednesday: Winds less than 25 kt.

Wednesday Night: Winds less than 25 kt. Slight chance of rain
showers.

Independence Day: Winds less than 25 kt. Seas locally
approaching 5 ft. Slight chance of rain showers.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 10 AM EDT this morning for ANZ230-
     236-251.
     Small Craft Advisory until 8 PM EDT this evening for ANZ231-
     250.
     Small Craft Advisory until 11 PM EDT this evening for
     ANZ232>235-237.
     Small Craft Advisory until 6 AM EDT Monday for ANZ254>256.

&&

SYNOPSIS...Belk/BL
NEAR TERM...KJC/BL
SHORT TERM...BL
LONG TERM...Belk
AVIATION...Belk/BL
MARINE...Belk/BL

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 12:39 PM EDTSevere Thunderstorm WarningBOXCapitol Planning Region66 min
Jun 30, 1:29 PM EDTSevere Thunderstorm WarningBOXCapitol Planning Region61 min
Jun 30, 2:03 PM EDTSevere Thunderstorm WarningBOXCapitol Planning Region, Northeastern Connecticut Planning Region57 min
Jun 30, 2:17 PM EDTSevere Thunderstorm Warning Considerable damage threatBOXNortheastern Connecticut Planning Region28 min
Jun 30, 2:36 PM EDTSevere Thunderstorm WarningBOXNortheastern Connecticut Planning Region54 min

Nearby

Flash Flood Warnings in Connecticut, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.